Posted by Bob Johnson (188.8.131.52) on June 13, 2000 at 09:20:34:
This report is one of a growing number which indicate that the triptans can lead to rebound if used too often. The problem is that predicting individual reactions isn't possible.
Cluster folks who are having daily attacks/multiple daily CH are especially vulnerable because of the urge to use abortive meds so often. This is an argument to use, along with abortive drugs, meds to reduce the frequency of CH. This approach should reduce the potential for developing rebound headache.
Vol. 353, pp. 378, Jan. 30, 1999
Headache After Frequent Use of Serotonin Agonists Zolmitriptan and Naratriptan
A research letter in the Lancet describes increased migraine frequency and/or the onset of chronic daily headache in 11 patients who had used the "second generation" selective serotonin (5HT1) agonists zolmitriptan and naratriptan for at least 6 months. Of the 11 patients, 4 developed chronic daily headache, 3 suffered from a daily migraine-type headache, and 4 patients had an increase in migraine attacks. All the headaches remained responsive to triptans. In all patients the drugs were discontinued. Withdrawal of the drugs has benefited 9 of the 11 patients. The authors acknowledge the clinical advantages of these drugs, including "(...)higher efficacy and better tolerability at lower dosages," but note that, in these patients, even the newer 5HT1) agonists were "able to cause drug-induced headache," even with the use of as little as three tablets weekly. The authors suggest that increasing attack frequency may be the first sign of a developing drug-induced headache.
Post a Followup